Alert archive / Nebraska / Special Weather Statements in 2020

Special Weather Statement, NWS North Platte, NE

July 8, 2020Chase County, Nebraska

NWS North Platte, NE issued this special weather statement at Jul 8, 2020, 7:21 PM MDT for Chase County, Nebraska. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2020, 7:21 PM MDT (01:21 UTC)
Expired
Jul 8, 2020, 7:45 PM MDT
In force
24 min
Issued by
NWS North Platte, NE

County Chase County, NE

The radar

The Goodland radar (KGLD), 121 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2020-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2624 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2020-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2624 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
2346 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted.

432 
WWUS83 KLBF 090121
SPSLBF

Special Weather Statement
National Weather Service North Platte NE
721 PM MDT Wed Jul 8 2020

NEZ069-090145-
Chase-
721 PM MDT Wed Jul 8 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CHASE COUNTY...

At 721 PM MDT, a strong thunderstorm was located near Champion, or 9
miles southwest of Imperial, moving southeast at 40 mph.

Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.

Locations impacted include...
Imperial, Enders, Enders Reservoir State Recreation Area, Champion,
Crete, Center Dam Campground, Area A Campground and Church Grove
Campground.

This includes Highway 61 between mile markers 25 and 41.
 
LAT...LON 4052 10185 4053 10141 4035 10141 4035 10190
TIME...MOT...LOC 0121Z 311DEG 34KT 4040 10174 

$$

Taylor

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at Jul 8, 5:31 PM MDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 8, 5:31 PM MDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
631 PM CDT Wed Jul 8 2020

.SYNOPSIS...
Issued at 402 PM CDT Wed Jul 8 2020

Upper low situated over southern portions of the Canadian
provinces of AB/SK with upper PV anomaly rounding the base in
northern MT. A second area of enhanced westerlies extends across
the intermountain west. These will become players in the
thunderstorm activity later today. Associated surface frontal
boundary has entered the northwest Sandhills and and is beginning
to stall in that area. In general southwesterly flow aloft is
predominant over the northern rockies and northern Plains. This
flow weakens over western and north central NE and becomes
diffluent aloft which is a favorable pattern for a possible larger
MCS later today.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 402 PM CDT Wed Jul 8 2020

For tonight...the aforementioned frontal boundary is in the
process of stalling across the northwest Sandhills and radar
presentation of a fine line early, indicating decent convergence,
is now becoming more diffuse as would be expected initially with
a stalling boundary. However, short range models suggest this is
temporary as mid level FGEN associated with a segment of the upper
jet progressing through the northern Rockies develops and
enhances mesoscale lift co-located with the stalled surface front
this afternoon. This mid level FGEN is most pronounced over the
northwestern portion of the area initially and therefore am
expecting convection to initiate there first, likely in the
Brown/Cherry/Hooker county vicinity. Most convection allowing
models (CAMs) agree with this scenario and one of those, the HRRR,
initiates in southeast Cherry county around 21-22Z. This area
will be characterized by marginal deep layer shear of around 30
kts but surfaced based CAPE exceeding 4000 J/kg so rapid
development would be likely. Forecast soundings suggest a very dry
subcloud layer. Mesoscale analysis of DCAPE already suggesting an
outflow dominant progression making out confidence level in a
damaging wind event fairly high especially as cold pools begin to
organize. Would expect upscale growth to take a little while as
storm interactions will be likely early on. It is also worth
mentioning that the mid afternoon thermal pattern along with steep
low level lapse rates and weak low level shear along the front
will be favorable for landspouts should a vigorous updraft become
co-located with an area of pre-existing misoscale vorticity. Will
be watching for this as the pattern favors this, although
detection is always difficult.

Also later this afternoon expect additional development along the
Laramie Range in southeast WY associated with mid level forcing
across the central Rockies and low level upslope flow behind the
front. This area also will move east and, along with new convective
development further south along the front, will merge and allow a
more organized cold pool to form and the QLCS should begin to more
rapidly push southeastward by late evening.

As mentioned main threat will likely be strong wind and agree with
the SPC designation of the hatched area which signifies potential
for 65+ mph. Hail will also be possible with the most vigorous
updrafts initially. with high LCLs the overall tornado threat is
small, however with colliding boundaries there is a small
possibility. In addition, locally heavy rainfall will be possible
especially with merging convective segments.

Thursday...assuming the MCS develops as expected and develops a well
organized cold pool would expect that the boundary will be pushed
well into KS by Thursday morning. The upslope flow on the cool side
of the front paired with mid level large scale forcing associated
with broad northwest flow aloft will again promote terrain-initiated
convective development further west moving east-southeast into the
southern Panhandle and possibly portions of southwest NE. Large
scale models typically develop convection too far north in this type
of scenario and will side with the CAMs on limited spatial coverage
and confined more so to the western portion of the area.

.LONG TERM...(Friday through Wednesday)
Issued at 402 PM CDT Wed Jul 8 2020

Upper level ridging will build across the southwest United States
beginning this weekend which will put the area in northwesterly
flow aloft. However increasing subsidence associated with the
building ridge will limit widespread rainfall. In this pattern
any thunderstorm development will favor north central NE
primarily. Temperatures will generally be near or slightly above
average for this time of year.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 614 PM CDT Wed Jul 8 2020

Scattered thunderstorms will be possible this evening across
portions of north central, southwest and western Nebraska.
Thunderstorms should move out of the area by midnight. Winds will
shift slightly to the east and north overnight, then winds will
shift back to the east southeast. VFR conditions will prevail
after midnight for the remainder of the forecast period.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Stoppkotte
SHORT TERM...Stoppkotte
LONG TERM...Stoppkotte
AVIATION...Gomez
Hazardous weather outlook, Jul 8, 2:35 PM MDT, 4 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
335 PM CDT Wed Jul 8 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-092045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
335 PM CDT Wed Jul 8 2020 /235 PM MDT Wed Jul 8 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered thunderstorms will move into portions of north central and
southwest Nebraska this evening. Some storms may be severe.
Potential hazards associated with these storms include damaging
winds and large hail. Locally heavy rainfall is also possible,
especially east of Highway 83.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

The chance for isolated thunderstorms continues Thursday and
Thursday evening. An isolated severe storm is possible across south
and southwestern Nebraska. The strongest storms will be primarily
south of Interstate 80 and could produce damaging winds and large
hail.

Thunderstorms are also possible on Friday evening. The greatest
potential for severe weather is across the Sandhills and north
central Nebraska, where damaging winds and very heavy rainfall are
the main threats.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Meltzer/Taylor

In the hours before

Local storm report, Jul 8, 6:15 PM MDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
715 PM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TORNADO          2 N BRANDON             40.83N 101.93W
07/08/2020                   PERKINS            NE   FIRE DEPT/RESCUE

            LANDSPOUT TORNADO

0655 PM     TORNADO          4 N VENANGO             40.82N 102.04W
07/08/2020                   PERKINS            NE   LAW ENFORCEMENT

            LANDSPOUT TORNADO

&&

JGOMEZ
Local storm report, Jul 8, 7:04 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
804 PM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     TORNADO          1 N THEDFORD            41.99N 100.57W
07/08/2020                   THOMAS             NE   STORM CHASER

            LANDSPOUT TYPE TORNADO

&&

CCOLE
Local storm report, Jul 8, 7:09 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
809 PM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TORNADO          5 N THEDFORD            42.05N 100.57W
07/08/2020                   THOMAS             NE   STORM CHASER

            LANDSPOUT TORNADO

&&

JGOMEZ
Local storm report, Jul 8, 7:12 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
812 PM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TORNADO          10 W THEDFORD           41.98N 100.77W
07/08/2020                   THOMAS             NE   PUBLIC

            LANDSPOUT ON THE GROUND FOR ABOUT 10 MINUTES.

&&

JGOMEZ
Special weather statement, Jul 8, 7:16 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service North Platte NE
816 PM CDT Wed Jul 8 2020

NEZ059-090145-
Lincoln-
816 PM CDT Wed Jul 8 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL LINCOLN
COUNTY...

At 815 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 12 miles north of Sutherland to near
Hershey to near Dickens. Movement was east at 20 mph.

Wind gusts of 50 to 55 mph are possible with these storms.

These storms will be near...
  Hershey around 820 PM CDT.
  North Platte, North Platte Airport and Lake Maloney State
  Recreation Area around 845 PM CDT.

Other locations impacted by these storms include Coker, O'Fallons,
Keith, Birdwood and Somerset.

This includes the following highways...
 Highway 97 between mile markers 1 and 16.
 Interstate 80 in Nebraska between mile markers 155 and 189.
 Highway 83 between mile markers 54 and 105.

LAT...LON 4071 10114 4138 10121 4139 10052 4073 10055
TIME...MOT...LOC 0115Z 249DEG 19KT 4133 10105 4107 10101 4080 10103

Taylor
Special weather statement, Jul 8, 7:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
721 PM MDT Wed Jul 8 2020

NEZ069-090145-
Chase-
721 PM MDT Wed Jul 8 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CHASE COUNTY...

At 721 PM MDT, a strong thunderstorm was located near Champion, or 9
miles southwest of Imperial, moving southeast at 40 mph.

Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.

Locations impacted include...
Imperial, Enders, Enders Reservoir State Recreation Area, Champion,
Crete, Center Dam Campground, Area A Campground and Church Grove
Campground.

This includes Highway 61 between mile markers 25 and 41.

LAT...LON 4052 10185 4053 10141 4035 10141 4035 10190
TIME...MOT...LOC 0121Z 311DEG 34KT 4040 10174

Taylor

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 6:00 PM MDTTornado WarningLBFPerkins45 min
Jul 8, 6:02 PM MDTFlash Flood WarningLBFKeya Paha2 hr
Jul 8, 6:04 PM MDTSevere Thunderstorm WarningLBFBrown, Keya Paha, Rock41 min
Jul 8, 6:19 PM MDTSevere Thunderstorm WarningLBFKeith41 min
Jul 8, 6:26 PM MDTSevere Thunderstorm WarningLBFSheridan49 min
Jul 8, 6:33 PM MDTSevere Thunderstorm WarningLBFChase, Keith, Perkins42 min
Jul 8, 6:44 PM MDTSevere Thunderstorm WarningLBFBrown, Cherry46 min
Jul 8, 6:45 PM MDTSevere Thunderstorm WarningLBFCherry, Garden, Grant, Hooker, Sheridan45 min
Jul 8, 7:04 PM MDTTornado Warning Tornado observedLBFThomas41 min
Jul 8, 7:07 PM MDTSevere Thunderstorm WarningLBFBoyd, Brown, Holt, Rock38 min
Jul 8, 7:16 PM MDTSpecial Weather StatementLBFLincoln29 min
Jul 8, 7:26 PM MDTSevere Thunderstorm WarningLBFBlaine, Brown, Loup, Rock, Thomas49 min
Jul 8, 7:36 PM MDTSpecial Weather StatementLBFLogan39 min
Jul 8, 7:38 PM MDTSevere Thunderstorm WarningLBFGarfield, Holt, Rock, Wheeler52 min
Jul 8, 7:45 PM MDTSevere Thunderstorm WarningLBFThomas45 min
Jul 8, 7:54 PM MDTSevere Thunderstorm WarningLBFFrontier, Hayes, Lincoln51 min
Jul 8, 8:04 PM MDTSevere Thunderstorm WarningLBFBlaine, Custer, Garfield, Lincoln, Logan, Loup and 3 more41 min
Jul 8, 8:27 PM MDTSpecial Weather StatementLBFCuster48 min
Jul 8, 8:49 PM MDTAreal Flood AdvisoryLBFBlaine, Loup, Thomas77 min
Jul 8, 8:51 PM MDTSpecial Weather StatementLBFCuster39 min
Jul 8, 8:53 PM MDTSpecial Weather StatementLBFGarfield, Wheeler52 min
Jul 8, 9:03 PM MDTSevere Thunderstorm WarningLBFCuster42 min
Jul 8, 9:16 PM MDTSevere Thunderstorm WarningLBFCuster59 min
Jul 8, 9:31 PM MDTSevere Thunderstorm WarningLBFCuster29 min
Jul 8, 11:21 PM MDTSpecial Weather StatementLBFFrontier39 min

Nearby

Special Weather Statements in Nebraska, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.